Minnesota, 2002Flash Flooding and Hail in Minnesota, July 21, 2002
July 21, 2002 · NWS MPX · 9 events in 5 counties and zones
4 flash flood, 3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 2:15 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 21, 2:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT SUN JUL 21 2002
NOT MUCH TIME AS CAP HAS BROKEN. FIRST THINGS FIRST...WILL LET HEAT
ADVISORY GO WITH NEW ZONE ISSUANCE. WHILE IT STILL WILL BE HOT...SEE
NO NEED TO HAVE 3 HEADLINES WITH SVR/FFA WATCHES IN EFFECT FOR THE
SAME AREA. WL NOT REINVENT THE WHEEL...SEE ALL SWODY1/SWOMCD FOR
LATEST SVR DETAILS. STILL WORRIED ABOUT 2 AREAS...AREA UNDER WATCH
AND PTNL STORMS FIRING WEST AND TRAINING OVER PVS STORM AREAS AS
STRONG S/W ENERGY LIFTS INTO MN AT H7 THIS EVENING.
MAY TRIM FLOOD WATCH TO THE SOUTHEAST...BUT WILL MONITOR RADAR AND
MAKE LAST SECOND CALL. SEEMS AS THOUGH THE BEST ACTION/DEEPEST
MOISTURE WILL RUN FROM SCENTL MN TO WRN WI SO MAY JUST PUT WATCH
HERE. VIS PIX SHOWING THINGS STARTING TO POP IN SRN SD SO WL SEE IN
THE NEXT HOUR.
18Z MPX SPECIAL HAD CAP ERODED WITH NUMEROUS BNDRIES FLOATING AROUND
ON 88D. LOTS OF PWATS AND STILL HAVE WSWLY AT H8-H7 TOO TRAIN ECHOES
IF WE CAN BACKBUILD.
NICE WX AFTER TONIGHT AS STRONG FRONT CLEARS CWA. RAPID
MOISTURE/TEMP RETURN ALOFT TUE NIGHT COULD SPELL ANOTHER NOCTURNAL
MCS. VERY ACTIVE TWRDS MID/END OF WEEK.
.MSP...SVR TSTORM WATCH SCNTL MN TO WRN WI TIL 02Z. (#516)
FLOOD WATCH SOUTHEAST THIRD OF CWA TIL 05Z.
BINAUIn the hours before
Special weather statement, Jul 21, 11:14 AM CST, 4 hours 16 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-220000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT SUN JUL 21 2002
THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN HALF OF
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN THIS AFTERNOON AND
EARLY TONIGHT.
LARGE HAIL AND DAMAGING WINDS...ALONG WITH TORRENTIAL RAINS ARE
POSSIBLE WITH THE STORMS THAT DEVELOP IN THE SLIGHT RISK AREA.
RAINFALL AMOUNTS COULD EASILY EXCEED OVER THREE INCHES IN A VERY
SHORT SPAN TIME. CITIES SUCH AS ST CLOUD AND MINNEAPOLIS/ST PAUL AND
OTHER ADJACENT URBAN AREAS COULD EXPERIENCE STREET FLOODING. A FLOOD
WATCH FOR POTENTIAL FOR MORE SEVERE FLOODING IS IN EFFECT THROUGH
THIS EVENING AS WELL.
PRIOR TO THE DEVELOPMENT OF THE THUNDERSTORMS...OPPRESSIVE HEAT AND
HUMIDITY WILL CONTINUE...MAINLY ALONG AND SOUTH OF A LINE...FROM NEW
ULM THROUGH THE TWIN CITIES METRO AREA...TO CORNELL WISCONSIN. HEAT
INDICES ARE EXPECTED TO REACH OR EXCEED THE 105 DEGREE MARK.
KEEP INFORMED ON THE LATEST UPDATES ON THE POTENTIAL FOR
SEVERE WEATHER...HEAVY RAINFALL...AND EXCESSIVE HEAT AND HUMIDITY.
SPOTTER ACTIVATION MAY BE REQUIRED.
Event by event
4 flash flood, 3 hail, 2 thunderstorm wind. Local standard time, as filed.
Flash Flood, Anoka
- When
- July 21, 3:30 PM CST to 4:30 PM CST
- Where
- Anoka County, South Central Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
Heavy rain. Street flooding in Columbia Heights.
Thunderstorm Wind, Martin
- When
- July 21, 4:50 PM CST
- Where
- Martin County, Welcome
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.667, -94.633
Corn fields flattened, few trees down.
Flash Flood, Freeborn
- When
- July 21, 5:00 PM CST to 7:00 PM CST
- Where
- Freeborn County, Albert Lea
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Heavy rain produced street flooding with water two to three feet deep. Several streets barricaded.
Hail, Martin
- When
- July 21, 5:15 PM CST
- Where
- Martin County, Fairmont
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.650, -94.467
Hail, Martin
- When
- July 21, 5:20 PM CST
- Where
- Martin County, 1 mi E of Fairmont
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.650, -94.450
Hail, Faribault
- When
- July 21, 5:30 PM CST
- Where
- Faribault County, Blue Earth
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.633, -94.100
Thunderstorm Wind, Faribault
- When
- July 21, 5:30 PM CST
- Where
- Faribault County, Blue Earth
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.633, -94.100
Flash Flood, Faribault
- When
- July 21, 6:21 PM CST to 8:00 PM CST
- Where
- Faribault County, East Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Four to seven inch swath of rain from Wells to Kiester. Two to three feet of water in the city of Wells. County Road #2 closed southeast of Kiester.
Flash Flood, Steele
- When
- July 21, 7:00 PM CST to 8:00 PM CST
- Where
- Steele County, Blooming Prairie
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
Several streets blocked by high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, July 21, 20021 death · 1 event
- Wildfire in California, July 21 to 31, 2002$14 million · 1 event
- Wildfire in California, July 21 to 24, 2002$3.8 million · 1 event
- Hail and Damaging Winds in Nebraska, July 21, 2002$656,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Nebraska, July 21, 20022 injured · $100,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Mississippi, July 21, 2002$56,000 · 1.75 in hail · 24 events
- Flood and Hail in Georgia, July 21, 2002$54,000 · 1 in hail · 24 events
- Damaging Winds in Minnesota, July 21, 2002$91,000 · 87 kt wind · 11 events
- Damaging Winds in South Dakota, July 21, 2002$100,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in Iowa, July 21, 2002$58,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, July 21, 2002$50,000 · 78 kt wind · 4 events
- Damaging Winds in Iowa, July 21, 2002$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309922, 5309916, 5309919, 5309917, 5309924, 5309918, 5309923, 5309920, 5309921.